Alert archive / Oregon / High Wind Warnings in 2022

High Wind Warning 4, NWS Pendleton, OR

December 9, 2022Umatilla County, Oregon

NWS Pendleton, OR issued this high wind warning at Dec 9, 2022, 11:47 PM PST for Umatilla County, Oregon. It was in force for 16 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 9, 2022, 11:47 PM PST (07:47 UTC)
Expired
Dec 10, 2022, 3:44 PM PST
In force
16 hr
Issued by
NWS Pendleton, OR

County Umatilla County, OR

The radar

The Pendleton radar (KPDT), 14 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 10, 12:00 AM PSTNON-TSTM WND GST 596 Ssw Mission, ORSE WINDS GUSTING TO 50-59 MPH SINCE 9 PM 12/9.
Dec 10, 1:30 AM PSTNON-TSTM WND GST 724 E Mission, ORCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 4 E MISSION. SINCE 9PM DEC 9 UNTIL CURRENT, WINDS HAVE GUSTED BETWEEN 55 TO 72 AND ARE CONTINUING. 72MPH GUST OCCURED AT 130AM DEC 10TH.
Dec 10, 1:48 AM PSTNON-TSTM WND GST 706 Se Mission, ORSINCE 9PM DEC 9 UNTIL CURRENT, WINDS HAVE GUSTED BETWEEN 50MPH TO 70MPH AND CONTINUE. PEAK GUST WAS 70MPH AT 1:48AM.
Dec 10, 10:10 AM PSTNON-TSTM WND GST 809 S Pilot Rock, ORBLUE GULCH MESONET SITE REPORTED WINDS OF 59 MPH GUSTING TO 80 MPH. THE STATION HAS REPORTED FREQUENT WINDS OVER 50 MPH WITH GUSTS OVER 65 MPH FOR THE LAST 15 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 7.8 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS76 KPDT 100747
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1147 PM PST Fri Dec 9 2022

ORZ507-101600-
/O.UPG.KPDT.WI.Y.0038.000000T0000Z-221211T0000Z/
/O.NEW.KPDT.HW.W.0004.221210T0747Z-221211T0000Z/
Foothills of the Northern Blue Mountains of Oregon-
Including the city of Pilot Rock
1147 PM PST Fri Dec 9 2022

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM PST SATURDAY ALONG THE
BASE OF THE OREGON BLUE MOUNTAINS...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 60 mph
  along the base of the Blue Mountains, mainly east and southeast
  of Milton-Freewater and Pendleton.

* WHERE...Foothills of the Northern Blue Mountains of Oregon.

* WHEN...Until 4 PM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. Travel
  will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Travelers along Interstate 84 near Cabbage
  Hill and Highway 11 should expect sudden strong cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ508-WAZ029-101600-
/O.CON.KPDT.WI.Y.0038.000000T0000Z-221211T0000Z/
Foothills of the Southern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
Including the cities of Heppner, Condon, Fossil, Dayton, 
Waitsburg, and Walla Walla
1147 PM PST Fri Dec 9 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...In Oregon, Foothills of the Northern Blue Mountains of 
  Oregon and Foothills of the Southern Blue Mountains of Oregon. 
  In Washington, Foothills of the Blue Mountains of Washington.

* WHEN...Until 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ049-101600-
/O.CON.KPDT.WI.Y.0038.000000T0000Z-221211T0000Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
1147 PM PST Fri Dec 9 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Grande Ronde Valley.

* WHEN...Until 4 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
2 follow-up statements
716 
WWUS76 KPDT 101409
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
609 AM PST Sat Dec 10 2022

ORZ507-110000-
/O.CON.KPDT.HW.W.0004.000000T0000Z-221211T0000Z/
Foothills of the Northern Blue Mountains of Oregon-
Including the city of Pilot Rock
609 AM PST Sat Dec 10 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON ALONG THE BASE OF THE OREGON BLUE MOUNTAINS...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 60 mph 
  along the base of the Blue Mountains, mainly east and 
  southeast of Milton-Freewater and Pendleton.

* WHERE...Foothills of the Northern Blue Mountains of Oregon.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Travelers along Interstate 84 near Cabbage
  Hill and Highway 11 will experience strong cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ508-WAZ029-110000-
/O.CON.KPDT.WI.Y.0038.000000T0000Z-221211T0000Z/
Foothills of the Southern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
Including the cities of Heppner, Condon, Fossil, Dayton, 
Waitsburg, and Walla Walla
609 AM PST Sat Dec 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...In Oregon, Foothills of the Northern Blue Mountains of 
  Oregon and Foothills of the Southern Blue Mountains of Oregon. 
  In Washington, Foothills of the Blue Mountains of Washington.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ049-110000-
/O.CON.KPDT.WI.Y.0038.000000T0000Z-221211T0000Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
609 AM PST Sat Dec 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Grande Ronde Valley.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
538 
WWUS76 KPDT 102344
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
344 PM PST Sat Dec 10 2022

ORZ507-110045-
/O.CAN.KPDT.HW.W.0004.000000T0000Z-221211T0000Z/
Foothills of the Northern Blue Mountains of Oregon-
344 PM PST Sat Dec 10 2022

...HIGH WIND WARNING IS CANCELLED...

Winds have dropped below warning criteria and are expected to
continue to diminish over the next couple hours.

$$

ORZ049-508-WAZ029-110045-
/O.CAN.KPDT.WI.Y.0038.000000T0000Z-221211T0000Z/
Grande Ronde Valley-
Foothills of the Southern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
344 PM PST Sat Dec 10 2022

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria and are expected to
continue to diminish over the next couple hours.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind warning went out at Dec 9, 9:59 PM PST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 9, 9:59 PM PST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
959 PM PST Fri Dec 9 2022

.UPDATE...
Based on latest observations, some reports we received and radar,
have decided to upgrade the winter weather advisory for the Yakima
Valley to a winter storm warning. May need to adjust amounts
further, but the heaviest snow may be ongoing and for the next
couple of hours. No other significant changes at this time.

&&

.PREV DISCUSSION... /issued 846 PM PST Fri Dec 9 2022/

SHORT TERM...
Precipitation will increase overnight as upper trough moves
onshore. For many areas it will be snow or rain depending on
temperatures, but across the lower Columbia Basin of Washington,
freezing rain remains a possibility and will have to see how
things play out and if an advisory ends up being needed. For now,
no changes to any headlines.

For now, made adjustments to pops based on current and expected
trends. Also, adjusted temps...mainly upward as most model data
suggests that temps will either remain generally steady or even
rise a bit overnight.

AVIATION...
06Z TAFS...TAF sites vary between VFR and IFR and the most likely
TAFS to have lower conditions are DLS and YKM. BDN and RDM may see
some lower conditions as well but have pretty much been VFR all
night. Further east, there is a better chance of VFR, but some
lower conditions are possible in RA or SN. The biggest wild card
is perhaps PSC, which remains very cold and FZRA is a distinct
possibility followed by a wintry mix before possibly a change
over to RA if temps warm enough.

There will also be gusty winds, with PDT gusting to around 25 kts
tonight into Saturday, BDN and RDM gusting to around 30 kts and
ALW to around 35 kts. PSC could see some LLWS overnight.

PREV DISCUSSION... /issued 255 PM PST Fri Dec 9 2022/

SHORT TERM...Friday through Sunday...A complex weather set-up is in
store for the region this evening as a potent upper-level trough
looks to deepen as it makes its way toward the western CONUS. May
areas will see disparate impacts due to differences in temperature,
precipitation types, and amounts, so will go through each region to
discuss potential impacts with this system, focusing primarily on a
period extending from this evening until Saturday night.

Cascades...Current radar imagery showing precip beginning to bear
down on the Cascade crests, expected to begin within the next couple
of hours. The bulk of the snowfall associated with this event will
occur between a window of 4PM and 10PM, with lighter showers
lingering into the day Saturday. Warnings are in effect all along
our Cascade zones, with highest impacts expected above 4000 ft for
the WA Cascades, and above 4500 ft for the Oregon Cascades. Due to
the strength of the moisture transport oriented more meridional
than is typical of winter storms in our area, not expecting heavy
snow along the east slopes of the OR Cascades (namely La Pine and
Sunriver) with some shadowing evident across guidance for Snoqualmie
Pass as well. Still expecting snow of a couple of inches for these
areas, but the bullseye for snowfall looks to fall more towards the
WA Cascades in Yakima and Klickitat County.

Yakima/Kittitas Valleys...Winter storm warning remains in effect for
the Kittitas Valley, with an advisory in the Yakima Valley. Guidance
did come down on QPF just slightly for these two areas, but still
confidence in an impactful snow event through Saturday morning.
Given the freezing fog and low stratus that has lingered around for
much of the day today, expecting warmer air to have a much more
difficult time mixing down into these areas. As a result, have
scaled back on wording with regards to freezing rain potential,
expecting a primarily snow event, but that being said, areas along
the east slopes of the Cascades should still be wary of potential
patchy freezing rain once the warmer air begins to surge in aloft
during the overnight hours. Bulk of precip should start to taper
down by sunrise.

Lower Basin/Columbia River Gorge...Forecast confidence admittedly a
bit shaky for these areas, as lower stratus and fog have insulated
the area today and have allowed the cold pool to strengthen a bit.
Models are still aggressive on bringing in icy precip to the lower
Basin this evening, but opted to go for colder snow levels in the
forecast, in light of last night's system and current temperatures.
Still, model QPFs aren't too high for the lower Basin and the Gorge
remains relatively warm this afternoon, so will mostly be
advertising a light snow transitioning to rain for the area
overnight, with some patchy freezing rain possible for the Tri-
Cities and Hermiston.

Foothills of the Blues/Grande Ronde Valley...Impacts here are
expected to be primarily wind-based, as the synoptic setup for this
event is typical for a strong downsloping wind event. Temperatures
are also up into the low 40s for Pendleton and Walla Walla this
afternoon. La Grande could see some light snow accumulations, as
some cold pooling may linger around for a bit, but am primarily
advertising the Wind Advisories in effect for these areas, as winds
pick up overnight extending into Saturday afternoon. Gusts could
exceed 50 mph in some areas early Saturday morning.

Blue Mountains and John Day/Ochoco Highlands...Winter Weather
Advisories are in effect for these areas, namely for elevations
above 4000 ft, as moisture transport for these areas isn't as
aggressive as across the Cascades. Started out as a potentially low-
end advisory event, but latest QPF guidance did increase amounts a
bit, mainly for the northern Blues. Expect snow to begin around 9PM,
with light showers lingering through Saturday, primarily in the
eastern mountains.

Elsewhere, precip may start as a light snow before transitioning to
rain, before much of the forecast area clears out by early Saturday
evening. Models have hinted at the potential for a wraparound
moisture event on Sunday that would effect primarily central OR up
through the John Day/Ochoco Highlands, so will have to keep an eye
on how guidance evolves as soon as this evening's weather system
swings through our area. Evans/74

LONG TERM...Monday through Friday...Confidence in the upper-level
pattern is generally very high through Monday night with the current
cool, wet pattern this weekend transitioning to a cold, drier
pattern as a cut-off low continues to dig south and east into the
Great Basin and ushers in colder air in its wake as flow aloft over
the Pacific Northwest turns northerly and then easterly. However,
Tuesday onward, ensemble and deterministic guidance begin to diverge
with regard to the details of the pattern, mainly the longitudinal
placement of an incoming cut-off low in the northeast Pacific
(somewhere between 40-60% of ensemble member variance per 12Z
cluster analysis). Main impacts with this pattern (low pressure
offshore or over western Oregon and high pressure inland) would
include cold, below-normal temperatures, low stratus and fog for
basin and valley locations, and slight chance of light freezing
drizzle/flurries. The ECMWF EFI only highlights the potential for
atypically cold temperatures relative to model climatology, with EFI
values somewhere between -0.6 and -0.8 for eastern Oregon and
eastern Washington for Monday onward. Plunkett/86

AVIATION...00Z TAFs...A winter weather system is forecast to bring
another round of impacts to all TAF sites through the next 24 hours.
Onset of precipitation for DLS/BDN/RDM/YKM is expected this
afternoon after 00Z with precipitation spreading east to PSC/PDT/ALW
by 04-05Z. -FZRA is a concern for PSC through the TAF period due to
lingering cold air trapped in the Columbia Basin, especially since
morning FZFG failed to fully lift this afternoon. Elsewhere,
forecast soundings would indicate precipitation at YKM should remain
SN through the event with a mix of -RA and -SN for other sites.

Other concerns are downslope winds for ALW where 12Z HREF guidance
suggests 70-100% probability of exceeding 40 kt gusts 05Z Saturday
to 21Z Saturday and 20-40% chance of exceeding 50 kts. PDT has a
more modest 40-80% chance of exceeding 30 kt gusts during the same
period. Model uncertainty for strong wind gusts at BDN/RDM is
significantly higher than for PDT/ALW (run-to-run and model-to-
model), as guidance continues to struggle resolving how much these
winds will come off the Cascades and mix down into the lower
elevations of central Oregon. Plunkett/86

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  44  28  36 /  90  40  30  40
ALW  40  45  30  38 /  80  60  20  40
PSC  28  40  30  37 /  90  60  20  40
YKM  27  37  26  39 /  90  60  20  30
HRI  35  43  29  37 /  90  40  30  40
ELN  27  36  26  39 / 100  60  10  20
RDM  36  45  24  36 /  80  30  40  30
LGD  35  39  29  38 /  90  70  30  40
GCD  34  42  27  37 /  90  60  40  40
DLS  36  43  34  42 / 100  60  40  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 4 PM PST Saturday for ORZ049-507-508.

     Winter Weather Advisory until 7 PM PST Saturday for ORZ502-503-
     506.

     Winter Storm Warning until 7 PM PST Saturday for ORZ509.

WA...Wind Advisory until 4 PM PST Saturday for WAZ029.

     Winter Weather Advisory until 7 PM PST Saturday for WAZ030.

     Winter Storm Warning until 7 PM PST Saturday for WAZ520.

     Winter Storm Warning until 4 PM PST Saturday for WAZ026-027-521.

&&

SHORT TERM...77
LONG TERM....86
AVIATION...77

In the hours before

Local storm report, Dec 9, 10:12 PM PST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1012 PM PST FRI DEC 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HEAVY SNOW       22 N WHITE SALMON       46.05N 121.48W
12/09/2022  M12.5 INCH       YAKIMA             WA   TRAINED SPOTTER

            STORM SPOTTER REPORTED VIA FB 12.5 INCHES OF
            SNOW TODAY WITH 35 INCHES SNOW DEPTH
            CURRENTLY. KL-36.

0932 PM     HEAVY SNOW       ELLENSBURG              47.00N 120.55W
12/09/2022  M4.0 INCH        KITTITAS           WA   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED 4 INCHES OF
            NEW SNOW VIA FB.

0944 PM     HEAVY SNOW       NACHES                  46.73N 120.70W
12/09/2022  M4.0 INCH        YAKIMA             WA   PUBLIC

            4 INCHES OF NEW SNOW AND STILL SNOWING
            HEAVY.

0947 PM     FREEZING RAIN    14 W COLLEGE PLACE      46.04N 118.68W
12/09/2022  M0.00 INCH       WALLA WALLA        WA   PUBLIC

            VIA FB A REPORT OF 32 DEGREES AND FREEZING
            RAIN IN TOUCHET.

0949 PM     HEAVY SNOW       MOXEE                   46.56N 120.40W
12/09/2022  M4.0 INCH        YAKIMA             WA   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED 3-4 INCHES
            OF SNOW VIA FB.

0952 PM     HEAVY SNOW       SELAH                   46.66N 120.53W
12/09/2022  M4.0 INCH        YAKIMA             WA   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED 4 INCHES OF
            NEW SNOW IN SELAH AND STILL SNOWING
            MODERATELY.

0952 PM     NON-TSTM WND GST 15 SE PENDLETON         45.52N 118.60W
12/09/2022  M52 MPH          UMATILLA           OR   PUBLIC

            VIA FB A MEMBER OF THE PUBLIC REPORTED 52
            MPH WINDS AND SLEET.

&&
Special weather statement, Dec 9, 10:20 PM PST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1020 PM PST Fri Dec 9 2022

WAZ028-101000-
Lower Columbia Basin of Washington-
Including the cities of Connell, Prosser, and Tri-Cities
1020 PM PST Fri Dec 9 2022

Light snow was falling across the Tri-Cities. Nearby areas could
also see some freezing rain. Any snow or freezing rain could
quickly make road surfaces slippery. If you are venturing out
tonight, slow down and allow for extra space between your vehicle
and those around you.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 1:25 PM PSTWinter Weather AdvisoryPDTCrook, Deschutes, Gilliam, Jefferson, Morrow, Sherman and 4 more33 hr

Nearby

High Wind Warnings in Oregon, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.